Kentucky, 2003

Hail in Kentucky, July 12, 2003

July 12, 2003 · NWS LMK · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 12, 9:25 AM EST, 2 hours 15 minutes earlier.

Area forecast discussion, Jul 12, 9:25 AM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1025 AM EDT SAT JUL 12 2003

...SHORT TERM UPDATE...

LIMITED MODEL DATA THIS MORNING DUE TO T1 MAINTENANCE AT NCEP. SO
FOR TIME BEING NCEP RUNNING IN BACKUP MODE. SEE ADMNFD FOR
DETAILS. WX WISE, 500MB WAVE TRANSLATING SEWD ACROSS SRN IN ATTM,
COLLOCATED WITH SFC TROF/BOUNDARY. BAND OF MID/HIGH LEVEL CLOUDS
LOOKS TO PERSIST ACROSS SRN KY, ASSOC WITH AR/MO MCS BLOWOFF. SO
WITH THESE FEATURES IN MIND, MAX TEMPS TODAY MAY BE WARMEST JUST S
OF THE OHIO RIVER AHEAD OF SFC TROF. FAIRLY UNCAPPED AIRMASS IN
PLACE, SO WELL BE QUICK TO SEE CU DEVELOP LATE THIS MORNING. SCT
TSRA SEEMS REASONABLE THIS AFT AND EARLY EVE, PERHAPS FORMING ALONG
CLOUD INDUCED INSTAB GRADIENT ACROSS CEN KY, AND ALONG SFC CONVG
LINE ACROSS SRN IN. SFC-6KM SHEAR LOOKS TO DECR THIS AFT, BUT WITH
PROJECTED INSTAB, ORGANIZED MULTICELL CLUSTERS MAY FORM THE USUAL
DUO OF HAIL/HIGH WINDS BEING THE PRIMARY THREATS. XXV

.LMK...NONE.
Hazardous weather outlook, Jul 12, 10:10 AM EST, 1 hour 30 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-131000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1110 AM EDT SAT JUL 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON, AS A
WEAK COLD FRONT MOVES ACROSS THE OUTLOOK AREA. THROUGH EARLY
EVENING, SUFFICIENT INSTABILITY AND VERTICAL WIND SHEAR ACROSS THE
OUTLOOK AREA COULD SUPPORT THUNDERSTORMS THAT PRODUCE HAIL LARGER
THAN DIME SIZE AND WIND GUSTS TO NEAR 65 MPH. A SLIGHT RISK OF
SEVERE STORMS HAS BEEN INDICATED BY THE STORM PREDICTION CENTER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS WILL BE POSSIBLE AGAIN WEDNESDAY AND THURSDAY...BUT IT
IS TOO EARLY TO DETERMINE THE STRENGTH OR COVERAGE OF THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LAW ENFORCEMENT ARE ENCOURAGED TO REPORT SEVERE WEATHER
TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE.

SMALLCOMB

In the hours before

Local storm report, Jul 12, 11:21 AM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION...
NATIONAL WEATHER SERVICE LOUISVILLE, KY
1221 PM EDT SAT JUL 12 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1145 PM    6 S LEXINGTON             KY   .50 INCH HAIL
07/12/03   FAYETTE                        TWO REPORTS OF PEA SIZE
                                          HAIL 6 MILES SOUTH OF
                                          LEXINGTON.

SZAPPANOS
Local storm report, Jul 12, 11:21 AM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION...
NATIONAL WEATHER SERVICE LOUISVILLE, KY
1221 PM EDT SAT JUL 12 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1145 AM    6 S LEXINGTON             KY   .50 INCH HAIL
07/12/03   FAYETTE                        TWO REPORTS OF PEA SIZE
                                          HAIL 6 MILES SOUTH OF
                                          LEXINGTON.

SZAPPANOS

The radar

The Jackson,KY radar (KJKL), 72 km away, was scanning. The volume nearest the first event began at 16:41 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Madison

When
July 12, 11:40 AM EST
Where
Madison County, Bybee
Measured
0.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
37.733, -84.117

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370512.